Benzodiazepines, or benzo’s for short, are an extremely physically addictive anti-anxiety drug. They’re commonly described by users as “alcohol in a pill,” or, more alarmingly, “a blackout in a pill.”
Benzo’s include pills like Xanax, Valium, Ativan, Klonopin, and many others. Despite being addictive and arguably more dangerous than any street drug, benzo’s are prescribed frequently. In fact, in 2007 there were over 37 million Xanax prescriptions filled. If an average prescription contains thirty pills, that’s…a lot of pills.
Okay, enough of the science and statistics. What’s benzo detox really like? What are the benzo withdrawal symptoms that make these pills deadly? Well, that’s what I’m here to answer.
As a recovering addict myself, I’d like to give you an in-depth, firsthand look at the potential dangers of benzo detox.
Benzo Withdrawal Symptoms
Without giving in to hyperbole, it’s safe to say that benzo withdrawal symptoms are among the most horrible things a human being can experience. Benzodiazepines produce an entirely different type of dependence than opioids. While detoxing from substances like heroin or oxycodone makes you feel like you’re going to die, detoxing from pills like Xanax and Valium can actually kill you.
So, it’s important to always seek professional medical help when attempting to quit benzo’s. To put it another way, don’t try this at home! Not only is it potentially deadly, but why not give yourself the best possible shot at recovery?
Fine a list of common benzo withdrawal symptoms below:
• Tingling in Limbs
• Nausea & Vomiting
• Anxiety & Depression
• Agitation & Aggressive Behavior
• Cardiac Arrest
[BLUECTA title=”Addiction is not a choice!”]866-205-3108[/BLUECTA]
The Dangers of Benzo Withdrawal
The benzo withdrawal symptoms listed above make it abundantly clear how nasty of an experience detox is. They also highlight how dangerous it can be. With seizures and heart attacks as two potential symptoms, benzo withdrawal is serious business indeed.
For this reason, and some of the other unpleasant benzo withdrawal symptoms, benzo’s should never be stopped cold turkey. Rather, a medically supervised and individually appropriate taper should be used.
A taper is a decreasing dose of less powerful benzo’s. For example, if you were detoxing from Xanax, medical professionals would use a taper of Klonopin, Librium, or some other long-acting benzo.
In this way, the body can safely be weaned off of the drug without experiencing any potentially life threatening benzo withdrawal symptoms.
If you or a loved one are thinking about quitting benzo’s, seek professional help. Give Lighthouse Recovery Institute a call today at 1-844-I-CAN-CHANGE or 1-(561)-381-0015. We’ll be happy to discuss any and all information about how to safely and best move from addiction to a benzo free life!